Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

June 26, 1997City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 1997, 5:21 PM EDT for City of Lynchburg, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1997, 5:21 PM EDT (21:21 UTC)
Expired
Jun 26, 1997, 5:55 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS01 KRNK 262122 RRA
SVRRNK
VAC680-262155-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT THU JUN 26 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 555 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...LYNCHBURG
 
AT 521 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 7 MILES WEST SOUTHWEST OF LYNCHBURG OR 5 MILES
NORTHWEST OF LYNCHBURG AIRPORT MOVING EAST AT 30 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 LYNCHBURG AIRPORT               AROUND 526 PM EDT
 LYNCHBURG                       AROUND 530 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:40 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 2:40 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU JUN 26 1997

RECOMMENDATIONS...
WBC AND CRW...THANKS FOR ALL THE CALLS.
RDU... NONE.

A FEW COMMENTS...
SHOWERS AND THUNDERSTORMS THIS EVENING AHEAD OF COLD FRONT THEN
PARTIAL CLEARING. LOWS WILL RANGE FROM LOWER 60S TO AROUND 70.
HIGH PRESSURE BUILDS IN FRIDAY...PRODUCING PARTLY TO MOSTLY SUNNY
SKIES.

CCF
ROA 65/85/59/82 4102
RNK 62/83/57/80 5102
BLF 61/81/57/79 6112
LYH 68/87/62/85 4101

KK

In the hours before

Special weather statement, Jun 26, 3:01 PM EDT, 2 hours 20 minutes before
VAZ018>020-023-024-032>035-043>047-058-059-WVZ042>045-270105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUN 26 1997

... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR
SOUTHEAST WEST VIRGINIA...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR
THE ALLEGHANY HIGHLANDS...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR
PORTIONS OF THE SOUTHERN SHENANDOAH VALLEY...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR
PORTIONS OF THE FOOTHILLS OF THE BLUE RIDGE AND PORTIONS OF
SOUTHERN PIEDMONT IN VIRGINIA...

 A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TRIGGERING
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. SOME OF
THESE STORMS COULD REACH SEVERE LIMITS. LOCALLY HEAVY RAINS ARE
POSSIBLE. RAINFALL RATES UP TO 2 INCHES PER HOUR MAY BE POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS
WEATHER SITUATION.

KK
Special weather statement, Jun 26, 3:05 PM EDT, 2 hours 16 minutes before
VAZ018>020-023-024-032>035-043>047-058-059-WVZ042>045-270105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUN 26 1997

... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR
SOUTHEAST WEST VIRGINIA...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR
THE ALLEGHANY HIGHLANDS...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 630 PM FOR
PORTIONS OF THE SOUTHERN SHENANDOAH VALLEY...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR
PORTIONS OF THE FOOTHILLS OF THE BLUE RIDGE AND PORTIONS OF
SOUTHERN PIEDMONT IN VIRGINIA...

 A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TRIGGERING
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. SOME OF
THESE STORMS COULD REACH SEVERE LIMITS. LOCALLY HEAVY RAINS ARE
POSSIBLE. RAINFALL RATES UP TO 2 INCHES PER HOUR MAY BE POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS
WEATHER SITUATION.

KK
Special weather statement, Jun 26, 4:40 PM EDT, 41 minutes before
VAZ018>020-023-024-WVZ042>045-262230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU JUN 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR MONROE... SUMMERS...
MERCER AND GREENBRIER COUNTIES OF WEST VIRGINIA...

...SEVERE THUNDERSTORM WATCH CONTINUES FOR CRAIG...ALLEGHANY...
BATH... BOTETOURT AND ROCKINGHAM COUNTIES OF VIRGINIA UNTIL 630
PM...

AT 440 PM A LINE OF THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA
WAS MOVING EAST INTO THE ALLEGHANY HIGHLANDS AND SOUTHERN
SHENANDOAH VALLEY OF VIRGINIA. THE HEAVIEST ACTIVITY WILL AFFECT
THIS AREA THROUGH ABOUT 6 PM BEFORE MOVING OUT INTO THE PIEDMONT OF
VIRGINIA.

DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS AS
THEY MOVE THROUGH.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE L:ATEST WEATHER INFORMATION.

JDS
Special weather statement, Jun 26, 4:41 PM EDT, 40 minutes before
VAZ018>020-023-024-WVZ042>045-262230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU JUN 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR MONROE... SUMMERS...
MERCER AND GREENBRIER COUNTIES OF WEST VIRGINIA...

...SEVERE THUNDERSTORM WATCH CONTINUES FOR CRAIG...ALLEGHANY...
BATH... BOTETOURT AND ROCKINGHAM COUNTIES OF VIRGINIA UNTIL 630
PM...

AT 440 PM A LINE OF THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA
WAS MOVING EAST INTO THE ALLEGHANY HIGHLANDS AND SOUTHERN
SHENANDOAH VALLEY OF VIRGINIA. THE HEAVIEST ACTIVITY WILL AFFECT
THIS AREA THROUGH ABOUT 6 PM BEFORE MOVING OUT INTO THE PIEDMONT OF
VIRGINIA.

DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS AS
THEY MOVE THROUGH.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

JDS
Special weather statement, Jun 26, 4:41 PM EDT, 40 minutes before
VAZ018>020-023-024-WVZ042>045-262230-

SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTY NAME IN 2ND HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU JUN 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR MONROE... SUMMERS...
MERCER AND GREENBRIER COUNTIES OF WEST VIRGINIA...

...SEVERE THUNDERSTORM WATCH CONTINUES FOR CRAIG...ALLEGHANY...
BATH... BOTETOURT AND ROCKBRIDGE COUNTIES OF VIRGINIA UNTIL
630 PM...

AT 440 PM A LINE OF THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA
WAS MOVING EAST INTO THE ALLEGHANY HIGHLANDS AND SOUTHERN
SHENANDOAH VALLEY OF VIRGINIA. THE HEAVIEST ACTIVITY WILL AFFECT
THIS AREA THROUGH ABOUT 6 PM BEFORE MOVING OUT INTO THE PIEDMONT OF
VIRGINIA.

DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS AS
THEY MOVE THROUGH.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

JDS
Special weather statement, Jun 26, 4:43 PM EDT, 38 minutes before
VAZ018>020-023-024-WVZ042>045-262230-

SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTY NAME IN 2ND HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU JUN 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR MONROE... SUMMERS...
MERCER AND GREENBRIER COUNTIES OF WEST VIRGINIA...

...SEVERE THUNDERSTORM WATCH CONTINUES FOR CRAIG...ALLEGHANY...
BATH... BOTETOURT AND ROCKBRIDGE COUNTIES OF VIRGINIA UNTIL
630 PM...

AT 440 PM A LINE OF THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA
WAS MOVING EAST INTO THE ALLEGHANY HIGHLANDS AND SOUTHERN
SHENANDOAH VALLEY OF VIRGINIA. THE HEAVIEST ACTIVITY WILL AFFECT
THIS AREA THROUGH ABOUT 6 PM BEFORE MOVING OUT INTO THE PIEDMONT OF
VIRGINIA.

DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS AS
THEY MOVE THROUGH.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIBO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:18 PM EDTSevere Thunderstorm WarningRNKFranklin47 min
Jun 26, 5:06 PM EDTSevere Thunderstorm WarningRNKBedford49 min
Jun 26, 5:40 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke50 min
Jun 26, 6:23 PM EDTSevere Thunderstorm WarningRNKHalifax37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.